Last year, 93,000 people died from overdose. An overall increase in illicit drug abuse and prescription drug abuse contributed to that alarming statistic. Overdoses can happen to anyone misusing drugs and alcohol. There’s a risk of overdosing the first time you take drugs or the 100th time. Learn about the signs of overdose, what happens to your body when you overdose, and what to do during an overdose.
Signs of Overdose
An overdose happens when levels of a substance reach a toxic level in your body. Alcohol and drug overdose symptoms will vary by individual. Some signs of overdose depend on the drug or drugs taken, the quantity, and your physical make-up. However, there are some common signs of overdose across the board whether it’s an intentional overdose caused by substance abuse or an accidental overdose. The overdosing person may experience a few of these symptoms or several at a time. If you have any reason to suspect a person is overdosing, it’s important that you call 911.
Common signs of overdose can include:
- Slowed breathing or difficulty breathing
- Unconsciousness or unresponsiveness
- Very high or low body temperature
- Extreme agitation or anxiety
- Dilated pupils
- Intense headache
- Abdominal pain
- Vomiting or foaming at the mouth
- Chest pain
- Changes in skin color (bluish, extremely pale, or flushed)
- Bluish lips and fingers
- Very low or high pulse Drugs like heroin that slow down the central nervous system tend to bring on overdose symptoms like shallow breathing, bluish skin color, and slow pulse. Stimulant overdoses on substances like cocaine and meth usually include symptoms like agitation, seizures, erratic heart beat, and psychotic symptoms. Signs of alcohol poisoning or alcohol overdose are often marked by vomiting, unresponsiveness, very slow breathing, and hypothermia.
How to Help Someone Who Is Overdosing
Overdoses are medical emergencies. Call 911 immediately if you suspect someone is experiencing an overdose. The quicker you get medical attention the less likely the individual is to suffer the risks of overdose, which can include permanent brain damage, organ damage, and death. Most states have Good Samaritan laws that prevent you or the overdose victim from most legal repercussions, so don’t let the fear of getting in trouble stop you.
While you’re waiting for medical professionals, there are some things you can do.
- If the individual is experiencing an opioid overdose and cannot maintain regular breathing or consciousness, administer naloxone. This drug binds to opioid receptors and reverses opioid overdoses. Learn when and how to administer naloxone correctly here. Also, note that naloxone reverses the effects of opioids like morphine, heroin, methadone, and codeine, but it won’t reverse effects of non-opioid drugs or alcohol.
- If the individual isn’t breathing, perform rescue breathing.
- Put the person in the recovery position on their side to keep their airway open and prevent them from choking on vomit.
- Stay with them while you wait for medical help. Don’t leave them alone in case they stop breathing or are in other danger.
- Keep them warm.
Medical emergency staff may ask if you know any of the following:
- Their age.
- What illegal drugs or prescription opioids/stimulants they took, and how much?
- If they were mixing substances (ie., drinking alcohol and using cocaine).
- If they’re on any prescription medications.
- If you know anything about their physical health or medical conditions.
- When they started showing overdose signs.
Long-Term Effects of Overdosing
Minutes matter during an overdose. That’s why you should seek medical help as soon as possible. Getting medical help promptly can mean the difference between life and death as well as permanent damage to the brain and body. If the victim goes into respiratory distress they’re at risk for:
- Brain damage and cognitive impairment
- Problems seeing, thinking, hearing, and moving
- Speaking and writing issues
- Lung damage
- Psychological issues
- Muscle weakness and movement problems
- Chronic health issues In the most extreme cases, brain damage can lead to a coma and vegative state. People who survive cardiac arrest during an overdose are at risk for long-term effects like chronic fatigue, cognitive impairment, and emotional issues.
What to do After an Overdose
Surviving an overdose should be a wake-up call that it’s time to get help. If you’re abusing so much drugs and alcohol that you’ve put your life at risk, this isn’t a problem you can conquer on your own. You need a specialized treatment program to help you address the underlying reasons behind alcohol or drug addiction. These often include struggles like trauma, co-occurring mental illness symptoms (dual diagnosis), and early experiences that have caused deep emotional wounds. In addiction treatment, you’ll begin healing these wounds and learn healthier ways to cope and take care of yourself. You’ll build a support system of peers in recovery and build a strong foundation in sobriety to help you face triggers.
If your loved one overdosed, encourage them to get help. You can stage an intervention or have their medical team speak with them. Keep in mind that you can be there for your loved one and offer love and support, but you can’t do the work for them. Ultimately, they must be the one to decide to get sober. Learn more about how you can and can’t help an addicted loved one. It’s also important that you take care of yourself during this difficult time.
Looking for Help?
Don’t let this moment pass. Surviving one overdose doesn’t mean you’ll survive the next one. Footprints to Recovery can help you take back your life. Our drug and alcohol addiction treatment centers provide evidence-based care that is personalized and compassionate.
We offer several levels of care:
- Alcohol detox and drug detox
- Residential treatment
- Partial hospitalization program (PHP)
- Intensive outpatient programs
- Outpatient treatment
- Sober-living residences
Our treatment providers use traditional approaches like individual, group, and family therapy, as well as alternative approaches. These may include EMDR, yoga, psychodrama, art therapy, music therapy, and others. We offer medication-assisted treatment (MAT) for opioid addiction and medication management for co-occurring disorders. When you leave our recovery centers, you’ll be set up for success in recovery with a comprehensive aftercare plan and robust alumni program.
You can do this, and we can help. Call for a free, confidential consultation.